Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2018, 10:31 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 10:31 PM MST (05:31 UTC)
- Expired
- Aug 14, 2018, 11:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 5.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS55 KTWC 150531
SVRTWC
AZC019-150615-
/O.NEW.KTWC.SV.W.0079.180815T0531Z-180815T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1031 PM MST TUE AUG 14 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 1115 PM MST.
* At 1031 PM MST, a severe thunderstorm was located near Tucson, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Oro Valley, Littletown, Drexel-Alvernon, Tanque Verde,
Casas Adobes, Rita Ranch, Vail, Davis-Monthan Air Force Base,
Catalina Foothills, Sabino Canyon, Seven Falls and Saguaro National
Park East.
This includes the following highways...
Interstate 10 between mile markers 262 and 286.
Route 77 between mile markers 72 and 80.
Route 83 between mile markers 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0531Z 097DEG 2KT 3229 11085
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
966
WWUS55 KTWC 150605
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
1105 PM MST TUE AUG 14 2018
AZC019-150615-
/O.CON.KTWC.SV.W.0079.000000T0000Z-180815T0615Z/
Pima-
1105 PM MST TUE AUG 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MST
FOR NORTHEASTERN PIMA COUNTY...
At 1104 PM MST, a severe thunderstorm was located on the eastern
portions of the Tucson Metro Area or near Tanque Verde, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Oro Valley, Littletown, Drexel-Alvernon, Tanque Verde, Casas
Adobes, Rita Ranch, Vail, Davis-Monthan Air Force Base, Catalina
Foothills, Sabino Canyon, Seven Falls and Saguaro National Park East.
This includes the following highways...
Interstate 10 between mile markers 262 and 286.
Route 77 between mile markers 72 and 80.
Route 83 between mile markers 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0604Z 296DEG 7KT 3221 11078
HAIL...1.00IN
WIND...60MPH
$$690
WWUS55 KTWC 150614
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
1114 PM MST TUE AUG 14 2018
AZC019-150624-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-180815T0615Z/
Pima-
1114 PM MST TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 1115 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3233 11061 3196 11061 3205 11092 3242 11101
TIME...MOT...LOC 0614Z 097DEG 2KT 3221 11078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:40 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 14, 8:40 PM MST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 840 PM MST Tue Aug 14 2018 .SYNOPSIS...A very moist atmosphere will result in numerous showers with embedded thunderstorms for the remainder of the week along with cooler temperatures. More typical monsoon activity and near normal temperatures will return for the coming weekend. && .DISCUSSION...A few spots of showers and thunderstorms continued late this evening across southeast Arizona. A cluster of thunderstorms were tracking westward across Cochise county as of 830 PM MST. The outflow associated with these storms could trigger additional ones near Tucson by midnight. However, the blowing dust advisory in effect until 11 PM MST for parts of Pinal and Pima counties hinges on these storms. That said, will keep the blowing dust advisory posted along with the rather high POP values for now. Please refer to the additional sections for more details. && .AVIATION...Valid through 16/00Z. Isolated to Scattered SHRA/TSRA through 15/10Z, then less coverage before TSRA coverage increases again Wednesday afternoon. Brief MVFR conditions possible with the TSRA, otherwise SCT-BKN cloud bases generally 8-12k ft AGL. Outside of thunderstorm gusts, expect mainly light SFC winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern is favorable for decent rain chances through at least Saturday, but there are hints of drier conditions Sunday. Near or slightly below normal temperatures will continue through the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .PREV DISCUSSION...Once the convection ends overnight, there will be plenty of moisture to work with Wednesday and the next few days. Wednesday has the potential to be active as well with the weak inverted trough across the area but much will depend on just how much cloud cover remains and how worked over the atmosphere is from convection this evening. The most likely scenario for Wednesday is considerable shower coverage with some embedded thunderstorms but with considerably fewer strong thunderstorms. A similar setup is expected once again for Thursday with continued elevated moisture levels. If there ends up being enough instability, any potential thunderstorms both Wednesday and especially Thursday have the potential to be heavy rain producers as the steering flow slows. Heading into the weekend, the flow pattern will become more north to northeasterly with perhaps some drier air working into parts of our area, especially on Sunday before the flow becomes more easterly again Monday and Tuesday and deeper moisture tries to make a return. This scenario in general tends to point to a lower grade monsoon over the weekend with perhaps some increase in storm coverage early next week but confidence remains low. Temperatures will generally remain near to slightly below normal through the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 11 PM MST this evening for AZZ501-502-504>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 14, 5:29 PM MST, 5 hours 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 529 PM MST TUE AUG 14 2018 AZZ508-509-511-150100- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 529 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES UNTIL 600 PM MST... At 529 PM MST, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Willcox. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonita. LAT...LON 3242 10975 3229 10999 3265 11033 3279 11011 TIME...MOT...LOC 0029Z 340DEG 4KT 3251 11006
Special weather statement, Aug 14, 6:30 PM MST, 4 hours 1 minute before
Special Weather Statement National Weather Service Tucson AZ 630 PM MST TUE AUG 14 2018 AZZ508-150200- Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 630 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 700 PM MST... At 629 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Steins, or 20 miles northwest of Animas along the Arizona and New Mexico state line, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Paradise. LAT...LON 3227 10905 3196 10905 3202 10922 3227 10922 TIME...MOT...LOC 0129Z 084DEG 6KT 3214 10907
Special weather statement, Aug 14, 6:55 PM MST, 3 hours 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 655 PM MST TUE AUG 14 2018 AZZ509>511-150245- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 655 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL 745 PM MST... At 655 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Safford, moving west at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Swift Trail Junction, Junction Of Highways 191 And 266, Fort Thomas, Solomon, Mount Graham and Frye Mesa Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3319 10985 3245 10936 3245 10986 3308 11006 TIME...MOT...LOC 0155Z 091DEG 13KT 3290 10984
Special weather statement, Aug 14, 7:40 PM MST, 2 hours 51 minutes before
Special Weather Statement National Weather Service Tucson AZ 740 PM MST TUE AUG 14 2018 AZZ508-509-512-150315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 740 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHEASTERN COCHISE COUNTIES UNTIL 815 PM MST... At 740 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles east of Bowie, or 29 miles east of Willcox, moving west at 15 mph. Dime size hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Bowie, Chiricahua National Monument and San Simon. LAT...LON 3248 10920 3191 10924 3198 10957 3257 10955 TIME...MOT...LOC 0240Z 104DEG 12KT 3228 10933
Special weather statement, Aug 14, 9:58 PM MST, 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 958 PM MST TUE AUG 14 2018 AZZ504-507-513-514-150545- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 958 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES UNTIL 1045 PM MST... At 958 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Benson, or 28 miles southeast of Tucson, moving west at 15 mph. Dime size hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Benson, Tanque Verde, Kartchner Caverns State Park, Saint David, Vail, Mescal, Corona De Tucson, Saguaro National Park East and St. David. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3215 11012 3176 11023 3192 11083 3229 11073 TIME...MOT...LOC 0458Z 096DEG 13KT 3207 11050
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:29 PM MST | Special Weather Statement | TWC | Graham | 31 min |
| Aug 14, 5:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 30 min |
| Aug 14, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Graham | 49 min |
| Aug 14, 6:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 14, 6:55 PM MST | Special Weather Statement | TWC | Graham | 50 min |
| Aug 14, 7:22 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 14, 7:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 14, 7:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 14, 8:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Aug 14, 8:52 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 14, 9:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 14, 10:14 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 14, 10:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 14, 11:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 15, 12:42 AM MST | Special Weather Statement | TWC | 33 min | |
| Aug 15, 2:41 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 15, 1:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 15, 2:43 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.